MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 14 VOLT LITHIUM ION BATTERY; BATTERY SET, 14 VOLT LITHIUM ION

THORATEC CORPORATION HEARTMATE 14 VOLT LITHIUM ION BATTERY; BATTERY SET, 14 VOLT LITHIUM ION
Catalog Number 102515
Medical Device Problem Code Power Problem (3010)
Health Effect - Clinical Code Shock (2072)
Date of Event 01/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The initial submission of this event was reported by the manufacturer under mfr.Report # 2916596-2018-00529.This report is being submitted as additional information.Approximate age of device- 86 days (calculated from the date when the batteries were issued to the patient).Manufacturer's investigation conclusion: the exchanged set of 14v li-ion batteries (serial #(b)(4)) were returned for evaluation.No faults with the batteries were observed when evaluated.The terminals on both batteries were clean, undamaged and not corroded.The pack capacity was checked at the maximum specified load with an electronic load based test system; the run-time capacity was in-line with typical battery pack capacities and exceeded the design specification.The fuel gauge current and voltage were calibrated.Review of the submitted log file, revealed power disconnect alarms.Two occurrences of the battery capacity indicator (rsoc voltage) dropping out and a non-corresponding (odd) cable voltages were seen in the log file.The dropouts resulted in power cable disconnect faults without a corresponding physical disconnect or battery removal.The dropouts during battery operation and within a few seconds of each other.These occurrences are indicative of a battery/clip connection issue or faulty battery clips.System controller warnings, alarms and the actions to be taken as a result of the alarms are described in the heartmate 3 lvas instructions for use.Maintenance of the heartmate batteries and clips are addressed in the heartmate 14 volt li-ion battery instructions for use.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
The patient was implanted with a left ventricular assist device (lvad) on (b)(6) 2017.It was reported that the patient¿s primary system controller was producing alarms of random beep when connected to one set of batteries.It was also reported that on an unspecified date when disconnecting from the batteries, the patient felt one of the batteries vibrate and then received an external electrical shock twice.The batteries were exchanged.There was no reported adverse patient impact due to the event.

Brand Name
HEARTMATE 14 VOLT LITHIUM ION BATTERY
Common Device Name
BATTERY SET, 14 VOLT LITHIUM ION
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 95488
MDR Report Key8205661
Report Number2916596-2018-05875
Device Sequence Number13970554
Product Code DSQ
UDI-Device Identifier00813024012733
UDI-Public00813024012733
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/13/2020
Device Catalogue Number102515
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2018
Initial Report FDA Received Date12/31/2018
Patient Sequence Number1
Patient Age34 YR
Patient Weight61